Just put on a new medication called Sotalol, 120mg twice a day. It is lowering my heart rate from a medium of 136 to 110. But the headaches coming with this are killing me, the Dr. doesn't want to take me off because he believes the medication is working and we can work with the headaches. My question is should i tell him to try something else. I have been on Lepressor and Cardizam, which also both gave me headaches. Not sure what else is out there. I am going to have heart surgery to either ablate the problem or have a pacemaker put in. But i don't know if i can deal with these headaches till July, any suggestions or advice would be helpful. Hope EVERYBUGGY else is doing well, your AMBER
Just been diagnosed finally that I do have a heart arythmia, and need surgery?
- 11 Feb 2013 by BRRMARS
- 29 March 2013
- ventricular arrhythmia, headache, atrial fibrillation, atrial flutter, sotalol, surgery, medication, heart
Added 12 Feb 2013:
Well Dr. say's the benefit's outway the headaches. As my resting HR as i said is 136. Supposedly Dr. Higgins is the pioneer in heart abalation and believes this is the best course of action till i can have the surgery. They are not sure actually which arythmia i have it could be one of three so they are going to do the EP Study first, he thinks i might need a pacemaker. As I wore a heart monitor for two weeks, and they arythmia was all over the place and they could not pinpoint what the problem was, he think's i might need a pacemaker. Also Dr. Higgin's is supposed to be #1 in his field and supposedly i couldn't ask for a better Dr. in CA. He is located at Scripps in la Jolla which i know is a wonderful hospital, I did read some articals on this Dr. and he does seam to know what he is doing. My primary also agree's i'm on the right medication as my heart rate has dropped to 92, which for over 10yrs has never been under 100, so they think they are on the right track. But these headaches are a BITCH. I'm going to see my primary tomorrow to talk about this and hopefully he can give me soulution. Thanks all for you help.
Just curious, what surgery did the doc recommend? Sotalol is a beta blocker and this class of meds is the best to slow a heart rate. Unfortunately they cause headaches. Sotalol seems to be the best of the beta blockers to slow heart rate.
If he said he will work on the headaches, what is he doing to help them? Is it working at all? This is a tough one Amber. Really only you can decide. On one hand, if it is working, that is important, of course, but on the other hand, if the headaches are keeping you from a quality life, it sure needs to be addressed. I would just put the question to him. Let him know the headaches are really limiting your quality of life and that you cant stand to live like this until surgery in July and see what he says. Find out what options you have.
My husband had a-fib. We saw a local heart dr in louisiana that put him on Sotalol. This medicine was horrible for him. The dr wanted to do surgery on him asap.. But we didnt feel comfortable with that. So i took him to houston, to seek a second opinion. The specialist in houston had a fit when he found out that we was on sotalol 120mg twice daily. He said that dose was way to high and very dangerous drug.Sotalol can hurt you if your potassium changes, you have to be very carful... That can even cause your headaches.. sotalo is suppose to be used for short term only. He put him on cardizam and multaq. Plus he did need surgery but we went with the ablantion(hot tip) not the croblantion(cold tip). The croblantion is faster in surgery but does not last as long. If I were you, I would seek a second opinion.. This is your heart and your body. I wouldnt play with it. My husband is doing great after surgery.. Never have been in a-fib since. His heart rate was in 180, never coming lower..
Now doing great.. I wish you well, and if you have any other questions just ask me.. Hopefully this help you out ..
I was put on beta blockers, twice, to lower my heart rate which was around 200 resting. All they did was make My blood pressure too low so I stopped taking them. I'd had atrial fibs for about ten years until they discovered I have heart failure then they did the ablation about 3 weeks ago and I no longer have the palpitations. I was told I would only have a pacemaker if the surgery didnt work.
I don't know Dr. Higgins of Scripps. I had a sucessful cardiac ablation almost across the street from Scripps. Mine was done at UC San Diego Medical Center at LaJolla. I used the head of the electrophysiology department, Gregory Feld, MD. It sounds like a significant burn is required as a pacemaker is usually only required if you end up with Brachacardia (low resting heart rate). They will also tell you this is only a treatment and there is no guarantee arhythmias won't return in the future.
You definitely need a very experienced electrophysiologist as I am sure Dr. Higgins must be. They will attempt to duplicate your conditions by injecting Adrenalin but if they can't the Doctor needs to rely on his experience to know where to burn. That was my case. They couldn't duplicate the 260bpm heart rate but "empirically" knew where to burn and it worked.
I had the procedure done first by a less experienced electrophysiologist in Orange County which accomplished nothing except giving me bilateral pulmonary embolisms. He was my HMO alternative. I changed to a PPO insurance so was able to use the electrophysiologist my Cardiologist had always recommended.
Good luck! It is a pretty easy procedure. Just be sure to thoroughly check Dr. Higgins credentials. If you google him and find he gives papers at Electrophysiology meetings and has been around a fairly long time, he is probably your guy.
Hi , If it is of any help to you , i was diagnosed with a fib in early december 2012 after checking myself into a&e at my local hospital in the uk , i had been having an irregular heartbeat for a few months , but every time i went to the doctors it settled to normal . The ECG done at a&e showed the problem and after seeing the cardiologist a few days later , i was immediately put on warfrin and bisoprolol [ beta blocker].
The a fib has become persistent and medication has continued without any headaches , i do have a side effect of a chill blaine on my big toe , due to circulation being affected and winter temperatures.
I am awaiting an ablation and expect a mid march date for the operation , i have not had cardioversion as the cardiologist commented that it is not particularly successfull for people with a naturally slow heartrate.
Aged 62 , male, not overweight, non smoker , only occasional alcohol , fairly fit. Previous h/r about 55-65, with a fib around 80ish at rest but rises quickly upon exercise to 140-160 level.
Perhaps you could ask your doctor of the likely efficacy of bisoprolol in your case.
- Sotalol Information for Consumers
- Sotalol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Sotalol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Jan 2013 • 3 answers
Updated 24 Feb 2014 • 2 answers
Updated 19 Sep 2014 • 2 answers
Updated 8 Aug 2016 • 1 answer
Updated 3 Dec 2017 • 1 answer